Benadryl for sleep

Have had extreme shoulder pain for a week, sleeping only 4 to 5 hours a night. I am on 7mg of Prednisone for a month following 2 wks. of 10 mg. My daughter suggested taking Benadryl to sleep. I did and slept 8 hrs. and woke to a painless shoulder. Now it's mid morning and the pain has returned in full force. I think this is very strange and wonder if allergies has something to do with PMR. I see the rheumatologist on Monday and will ask!

10 Replies

  • Hi, my first question would be why have you dropped from 10 mg to 7mg? That's quite a big drop, most, not all, drop only by 1mg once they get below 10mg. Second question- what were you on before 10mg?

    Could be that your inflammation was under control at 10mg, but the drop to 7 either too quick or too much, or both.

    Not sure what you mean about allergies.

  • Dr. started me on 10mg and he called that a blast but I had very bad heart flutters (palpatations). He's trying to give me the lowest dose possible because of side effects and I appreciate that. Benadryl is for allergies and it stopped my pain temporarily.

  • I'd hardly describe 10mg a "blast"! For some people that may be enough and he SHOULD be aiming for the lowest dose possible but that isn't the way to go about it.

    If you have one-sided shoulder pain it may not be the PMR anyway - it could be something like bursitis or frozen shoulder. The good sleep with the Benadryl may have left you more relaxed overnight and helped the pain temporarily.

    As for the palpitations - it may not be the pred. I had occasional palpitations which started after the PMR appeared and it was NOT pred, I wasn't on it. The cardiologist here is confident the atrial fibrillation that caused them is due to the autoimmune part of the PMR having damaged the electrical cells in the heart. In the UK they just looked at me as if I was mad - and told me to call an ambulance if it went on too long! Logical though: the paramedics arrive with an ECG and are usually there in a few minutes if it is a cardiac call, making it more likely an ECG trace can be obtained during a episode. It never happens during a GP visit and if it is paroxysmal you can have 24 hour monitor after 24 hour monitor and it never be seen.

    But it needs checking - not just blaming the pred since PMR and pred tend to be started about the same time.

  • That is very interesting, wonder what is in Benadryl!

    I look forward to seeing what he /she says.


  • I doubt it unfortunately - the antihistamines I take make no difference!

  • Agree your 3 mg drop too much in one go. However I have had minor allergies for many years, foods causing migraines, reaction to wood smoke, mostly skin reactions which have been successfully treated with hydrocortisone cream, so I wouldn't rule out allergies as a factor in development of the systemic inflammation that PMR appears to be. I doubt it is the only or even main cause. Have you got allergies?

  • Yes, I have allergies.

  • I wonder if a higher than average incidence of allergies will show up as they start to do more research on PMR. ;)

  • If your doctor started you on 10mg for PMR and then told you to drop to 7mg straight away after 2 weeks on 10 mg. I think you should go to another doctor yours does not know what he or she is doing. Sorry but if you have PMR that treatment will not work.

  • Rheumatologist said that PMR pain would be in both shoulders like some of you said. X-ray showed foreign bodies in my rotator cuff of my left shoulder. I see a orthopedic dr. tomorrow. He told me to stay on 7mg. of prednisone pending blood test results. I think I'll be alright on that dose because the only problem I have other than the shoulder is some soreness in the early morning that goes away with a hot shower and the pred. I told him about the Benadryl but he had no comment.

You may also like...